Utah, 2006

Wildfire in Utah, June 10 to 30, 2006

June 10 to 30, 2006 · NWS GJT · 1 event in 1 county or zone

This lightning caused incident was named the Navajo Mountain Fire and occurred about 55 miles west of Mexican Hat in San Juan County, Utah. The fire consumed about 4,265 acres of mixed conifer forest containing lots of bug and drought killed trees by the end of June.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This lightning caused incident was named the Navajo Mountain Fire and occurred about 55 miles west of Mexican Hat in San Juan County, Utah. The fire consumed about 4,265 acres of mixed conifer forest containing lots of bug and drought killed trees by the end of June. A communications site and a public water supply facility were threatened, as well as a number of residences and power lines. For a continuation on this incident please see the July 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 10, 1:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 10, 1:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT SAT JUN 10 2006

.SHORT TERM (TONIGHT THROUGH MONDAY)...
A POTENT SHORTWAVE TROUGH IS CURRENTLY MOVING ACROSS CENTRAL AND
SOUTHERN WYOMING AND SUPPORTING A LINE OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM SOUTHWEST RIO BLANCO COUNTY ACROSS CENTRAL ROUTT
COUNTY. SHOWERS AND THUNDERSTORMS HAVE ALSO DEVELOPED OVER DAGGETT
COUNTY IN NORTHEAST UTAH. DEW POINTS AND RAOB DATA INDICATE
SIGNIFICANT DRYING OF THE AIR MASS OVER THE PAST 12 TO 18 HOURS. THIS
COMBINED WITH A STORM MOTION GENERALLY TO THE NORTHEAST AT 30 TO 35
MPH WILL KEEP PRECIPITATION AMOUNTS LIGHT EXCEPT FOR SOME LOCALIZED
MODERATE AMOUNTS WHERE PERSISTENT TRAINING OF CELLS OCCURS. AREAL
COVERAGE OF SHOWERS AND STORMS SHOULD BE ISOLATED SOUTH OF INTERSTATE
70 AND CONFINED TO THE HIGH TERRAIN. STORMS WILL DIMINISH DURING THE
EARLY EVENING HOURS AS FORCING ASSOCIATED WITH THE SHORTWAVE DEPARTS
AND THE LOWER ATMOSPHERE STABILIZES. AN ISOLATED SHOWER OR TWO
POSSIBLE NEAR THE DIVIDE OVER ROUTT COUNTY AFTER SUNSET...OTHERWISE
CLEARING SKY OVERNIGHT.

WARMER AND DRIER SUNDAY AND MONDAY WITH THE FLOW BACKING MORE TO
THE SOUTHWEST AND WEAKENING AS A TROUGH FORMS ALONG THE WEST
COAST AND A RIDGE BECOMES ESTABLISHED OVER THE ROCKIES. ABOVE
AVERAGE TEMPERATURES ON TAP BUT BELOW RECORD LEVELS. THUNDERSTORM
POTENTIAL OVER THE NEXT COUPLE OF DAYS LOOKS VERY MINIMAL. ANYTHING
THAT MAY DEVELOP WOULD BE OVER THE MOUNTAINS NEAR THE CONTINENTAL
DIVIDE AND BE SHORT LIVED. HUMIDITIES WILL BE TRENDING DOWN THROUGH
THE FIRST PART OF THE NEXT WEEK BUT GRADIENT FLOW WILL BE WEAKENING
WHICH SHOULD PREVENT THE NEED FOR ANY FIRE WEATHER HEADLINES.
LINDQUIST

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...RIDGE WILL REMAIN THE
DOMINANT FEATURE ON TUESDAY AS THE TROUGH DEEPENS BUT REMAINS OFF
THE WEST COAST. DISCREPANCIES STILL REMAIN BETWEEN MODELS AS TO HOW
THIS TROUGH WILL EVOLVE AS IT PROGRESSES INLAND. 12Z GFS TAKES MAIN
CHUNK OF ENERGY AT THE BASE OF THE TROUGH AND CLIPS IT TROUGH UT/WY
EARLY WEDNESDAY. THIS SOLUTION IS FURTHER NORTH AND ABOUT A DAY
FASTER THAN PREVIOUS RUNS. GFS LATER DROPS MORE ENERGY DOWN THE
BACKSIDE OF THE REMNANT LONGWAVE TROUGH AND BRINGS SOME OF THIS
ENERGY THROUGH THE FORECAST AREA THURSDAY/FRIDAY AND DROPS THE REST
OF THIS ENERGY INTO ARIZONA. NEW EURO SUPPORTS THIS SOLUTION TO SOME
DEGREE...ALTHOUGH IT IS FASTER AND WEAKER...AND DOES NOT SPLIT THE
ENERGY. MODELS INDICATE THAT SOME H500 MOISTURE WILL BE PULLED UP IN
SOUTH/SOUTHWEST FLOW BETWEEN THE TROUGH AND THE MID LEVEL RIDGE
TUESDAY THROUGH THURSDAY...AND FEEL ISOLATED DRY THUNDERSTORM
MENTION IS NOW WARRANTED OVER THE HIGHER TERRAIN NEAR THE DIVIDE
GIVEN THE DEEP SOUTHERLY FLOW PATTERN. LOWER LEVELS LOOK TO REMAIN
FAIRLY DRY...SO WILL LEAVE THUNDERSTORM PROBABILITIES OUT OF VALLEYS.
LOOKS LIKE MID LEVELS SHOULD DRY OUT ON FRIDAY AND SATURDAY AS
WESTERLY FLOW TAKES HOLD OVER THE REGION AFTER THE PASSAGE OF SEVERAL
SHORTWAVE TROUGHS. TEMPERATURES THROUGH THE EXTENDED PERIOD ARE NOT
EXPECTED TO FLUCTUATE MUCH DAY TO DAY...AND WILL REMAIN ABOVE
NORMAL.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

TAL/HLO
Hazardous weather outlook, Jun 10, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SAT JUN 10 2006

COZ001>014-017>023-UTZ022>025-027>029-111200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS OVER NORTHWEST COLORADO AND
THE EASTERN UINTA MOUNTAINS TODAY WILL END THIS EVENING.  THE
REMAINDER OF EASTERN UTAH AND SOUTHWEST COLORADO WILL BE DRY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON FRIDAY...THERE WILL BE A CHANCE OF AFTERNOON THUNDERSTORMS OVER
THE MOUNTAINS.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED FROM
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast Utah

When
June 10, 2:00 PM MST to June 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514028.